Alert archive / Nebraska / Winter Weather Advisories in 2021

Winter Weather Advisory 13, NWS Hastings, NE

October 31, 20218 counties in Nebraska

NWS Hastings, NE issued this winter weather advisory at Oct 31, 2021, 2:18 PM CDT for 8 counties in Nebraska. It took effect at Oct 31, 2021, 8:46 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 31, 2021, 2:18 PM CDT (19:18 UTC)
In effect from
Oct 31, 2021, 8:46 PM CDT
Expired
Nov 1, 2021, 12:49 PM CDT
In force
16 hr
Issued by
NWS Hastings, NE

Counties Buffalo County, NE, Dawson County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS43 KGID 311918
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
218 PM CDT Sun Oct 31 2021

NEZ060-072-010330-
/O.NEW.KGID.WW.Y.0013.211101T0400Z-211101T2000Z/
Dawson-Gosper-
Including the cities of Lexington, Cozad, Willow Island, 
Gothenburg, Elwood, and Johnson Lake
218 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
3 PM CDT MONDAY...

* WHAT...Wet snow expected. Total snow accumulations of 2 to 3
  inches...mainly on elevated and grassy surfaces.

* WHERE...Dawson and Gosper Counties.

* WHEN...From 11 PM this evening to 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ061-073-082-083-010330-
/O.NEW.KGID.WW.Y.0013.211101T0600Z-211101T2000Z/
Buffalo-Phelps-Furnas-Harlan-
Including the cities of Kearney, Holdrege, Cambridge, Arapahoe, 
Oxford, Beaver City, Hollinger, Alma, and Orleans
218 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 3 PM CDT
MONDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3
  inches...mainly on elevated and grassy surfaces.

* WHERE...Buffalo, Phelps, Furnas and Harlan Counties.

* WHEN...From 1 AM to 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Rossi
4 follow-up statements
476 
WWUS43 KGID 010146
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
846 PM CDT Sun Oct 31 2021

NEZ046-011100-
/O.EXB.KGID.WW.Y.0013.211101T0146Z-211101T2000Z/
Sherman-
Including the cities of Loup City, Sherman Reservoir, 
and Litchfield
846 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CDT MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible,
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Sherman County.

* WHEN...Until 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ074-011100-
/O.EXA.KGID.WW.Y.0013.211101T0400Z-211101T2000Z/
Kearney-
Including the city of Minden
846 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CDT MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible,
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Kearney County.

* WHEN...From 11 PM this evening to 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ060-061-011100-
/O.EXT.KGID.WW.Y.0013.211101T0146Z-211101T2000Z/
Dawson-Buffalo-
Including the cities of Lexington, Cozad, Willow Island, 
Gothenburg, and Kearney
846 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CDT MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible, 
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Buffalo, Phelps, Furnas and Harlan Counties.

* WHEN...Until 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ073-082-083-011100-
/O.EXT.KGID.WW.Y.0013.211101T0400Z-211101T2000Z/
Phelps-Furnas-Harlan-
Including the cities of Holdrege, Cambridge, Arapahoe, Oxford, 
Beaver City, Hollinger, Alma, and Orleans
846 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CDT MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible, 
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Buffalo, Phelps, Furnas and Harlan Counties.

* WHEN...Until 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ072-011100-
/O.CON.KGID.WW.Y.0013.211101T0400Z-211101T2000Z/
Gosper-
Including the cities of Elwood and Johnson Lake
846 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT
MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible, 
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Gosper County.

* WHEN...From 11 PM this evening to 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
812 
WWUS43 KGID 010203
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
903 PM CDT Sun Oct 31 2021

NEZ046-060-061-011100-
/O.CON.KGID.WW.Y.0013.000000T0000Z-211101T2000Z/
Sherman-Dawson-Buffalo-
Including the cities of Loup City, Sherman Reservoir, Litchfield,
Lexington, Cozad, Willow Island, Gothenburg, and Kearney
903 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT
MONDAY...

* WHAT...Wet snow. Snow accumulations of 2 to 3 inches possible, 
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Dawson, Sherman and Buffalo Counties.

* WHEN...Until 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ072>074-082-083-011100-
/O.CON.KGID.WW.Y.0013.211101T0400Z-211101T2000Z/
Gosper-Phelps-Kearney-Furnas-Harlan-
Including the cities of Elwood, Johnson Lake, Holdrege, Minden, 
Cambridge, Arapahoe, Oxford, Beaver City, Hollinger, Alma, 
and Orleans
903 PM CDT Sun Oct 31 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT
MONDAY...

* WHAT...Wet snow. Snow accumulations of 1 to 3 inches possible, 
  mainly on elevated and grassy surfaces. Winds will be light, 
  generally under 10 MPH.

* WHERE...Gosper, Phelps, Kearney, Furnas and Harlan Counties.

* WHEN...Until 3 PM CDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
740 
WWUS43 KGID 010907
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
407 AM CDT Mon Nov 1 2021

NEZ082-083-011015-
/O.CAN.KGID.WW.Y.0013.000000T0000Z-211101T2000Z/
Furnas-Harlan-
Including the cities of Cambridge, Arapahoe, Oxford, Beaver City,
Hollinger, Alma, and Orleans
407 AM CDT Mon Nov 1 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The main band of snow has developed slightly north of this area.
Less than one inch of snow is expected in these areas through this
morning. 

$$

NEZ046-060-061-072>074-012000-
/O.CON.KGID.WW.Y.0013.000000T0000Z-211101T2000Z/
Sherman-Dawson-Buffalo-Gosper-Phelps-Kearney-
Including the cities of Loup City, Sherman Reservoir, Litchfield,
Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, 
Johnson Lake, Holdrege, and Minden
407 AM CDT Mon Nov 1 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Wet snow. Additional snow accumulations of up to two
  inches, mainly on elevated and grassy surfaces. Winds will be
  light and variable. 

* WHERE...Portions of central and south central Nebraska. Heaviest
  snow will focus in Dawson, Gosper and western Buffalo counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
493 
WWUS43 KGID 011749
WSWGID

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hastings NE
1249 PM CDT Mon Nov 1 2021

NEZ046-060-061-072>074-011900-
/O.CAN.KGID.WW.Y.0013.000000T0000Z-211101T2000Z/
Sherman-Dawson-Buffalo-Gosper-Phelps-Kearney-
Including the cities of Loup City, Sherman Reservoir, Litchfield,
Lexington, Cozad, Willow Island, Gothenburg, Kearney, Elwood, 
Johnson Lake, Holdrege, and Minden
1249 PM CDT Mon Nov 1 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Visibility is improving this afternoon as the snow is ending or
becoming mixed with rain. The Winter Weather Advisory has been
cancelled. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this winter weather advisory went out at Oct 31, 12:55 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Oct 31, 12:55 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1255 PM CDT Sun Oct 31 2021

.UPDATE...
Issued at 836 AM CDT Sun Oct 31 2021

Went ahead and cancelled the frost advisory as temperatures are
no longer able to support frost across the advised area. No other
updates necessary at this time.

&&

.DISCUSSION...(Today through Saturday)
Issued at 402 AM CDT Sun Oct 31 2021

Main story in this forecast package is the increasing threat for
accumulating snow over portions of the forecast area tonight into
Monday morning.

Currently cloud cover is increasing over central Nebraska and
regional radar mosaic actually shows some light returns inching
towards the area. This activity may linger around western fringes
of the forecast area through the daytime, but nothing more than
sprinkles are expected until late this evening. With abundant
cloud cover and the increasingly cold airmass, temperatures will
only top out in the 40s for most of Nebraska and only the low 50s
imp arts of northern Kansas.

Tonight, an area of frontogenetic forcing and ascent on the upper
level jet will produce a band of precipitation. This is expected
to move into our western counties (Dawson/Gosper/Furnas) from the
west after 10PM, stretching east-southeastward through the
overnight and into the early morning on Monday. Model ptype and
forecast soundings indicate that this may initially begin as rain,
but will probably quickly transition to snow as the dry low
levels are cooled to the wet bulb. Despite marginal temperatures
and warm ground, models do indicate snowfall rates high enough to
get at least some minor accumulations. In fact, the 00-06Z models
seem to have trended a little bit higher with the snow potential.
There is still some uncertainty on the placement of the band, but
there is increasing certainty that the heaviest will fall along or
with within ~30 miles north/south of I-80. The latest forecast
calls for 2-3 inches through midday Monday in the heaviest area
over Dawson/Gosper/Phelps counties. This could be impactful to
Monday morning drivers, particularly those driving along the
Interstate. Ultimately, a Winter Weather Advisory is possible, but
will let the day shift take one more look at it before and
hopefully further refine the area.

Snowfall will gradually diminish and change over to rain late
Monday morning into the afternoon. Widespread cloud cover and
potentially lingering snowcover will keep temperatures from rising
any higher than the upper 30s to low 40s. Dry conditions then
return for Monday evening, and temperatures are expected to drop
into the 20s for most of the area Monday night.

A secondary band of light snow may develop late Monday night into
Tuesday, but this band should focus largely southwest of the
area, and amounts should be lighter. Daytime high temperatures
will still struggle to reach the mid 40s in most spots, though.
Tuesday night into Wednesday morning, a secondary shortwave will
bring increased chances for rain/snow to southern portions of the
forecast area, but it appears unlikely that we'll end up with
anything more than a dusting to maybe 1/2 inch during this
timeframe.

Dry conditions are then expected to return Wednesday afternoon
through the weekend. Temperatures will very slowly start to
rebound, with daily highs only possibly creeping back into the 50s
for Saturday and Sunday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1233 PM CDT Sun Oct 31 2021

Deteriorating conditions are expected as the atmosphere saturates
and ceilings lower across the area this evening. Expect CIGS to
drop to near MVFR levels between 01/02-01/04Z and for
flurries/sprinkles to begin to develop across the area. Late in
the night...expect CIGS to lower to IFR or LIFR levels as
snowfall becomes more steady...with VSBYS also potentially
dropping to IFR levels. Slow improvement will be expected during
the daylight hours Monday...with CIGS/VSBYS improving to near MVFR
levels by 01/14-01/16Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Rossi
DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, Oct 31, 4:22 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
422 AM CDT Sun Oct 31 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
422 AM CDT Sun Oct 31 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Late tonight, a band of snow is expected to develop and push into
the area. This may lead to minor slushy accumulations on roads
and as much as 2 to 3 inches on grass and elevated surfaces by
Monday morning. The heaviest amounts are expected to be near or
just to the north or south of Interstate 80 and west of Highway
183. Outside of this area a dusting up to 1 inch of snow is
expected.

In addition, temperatures will fall to near or below freezing in
portions of the outlook area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow will continue into Monday morning before gradually
diminishing in the afternoon.

There is a good chance for a hard, killing freeze for most of the
area Monday night.

Chances for light snow then return to southern portions of the
area Tuesday evening into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Winter Weather Advisories in Nebraska, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.